Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Denver/Boulder, CO

July 6, 2017Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 6, 2017, 3:12 PM MDT for Larimer County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 3:12 PM MDT (21:12 UTC)
Expired
Jul 6, 2017, 3:49 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
3285 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS55 KBOU 062112
SVRBOU
COC069-062200-
/O.NEW.KBOU.SV.W.0070.170706T2112Z-170706T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
312 PM MDT THU JUL 6 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Larimer County in north central Colorado...

* Until 400 PM MDT

* At 312 PM MDT, a severe thunderstorm was located over northwestern
  Fort Collins, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Collins, Windsor and Timnath. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Denver Colorado.

&&

LAT...LON 4058 10494 4051 10494 4047 10505 4058 10521
      4064 10507
TIME...MOT...LOC 2112Z 304DEG 13KT 4058 10512 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER
1 follow-up statement
185 
WWUS55 KBOU 062149
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
349 PM MDT THU JUL 6 2017

COC069-062159-
/O.CAN.KBOU.SV.W.0070.000000T0000Z-170706T2200Z/
Larimer CO-
349 PM MDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARIMER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

LAT...LON 4058 10494 4051 10494 4047 10505 4058 10521
      4064 10507
TIME...MOT...LOC 2147Z 304DEG 13KT 4050 10497 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:50 AM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 6, 10:50 AM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1050 AM MDT Thu Jul 6 2017

.UPDATE...
Issued at 1040 AM MDT Thu Jul 6 2017

Shortwave over NW Colorado will move east of the divide by the
afternoon increasing moisture and lift over the Northern
Mountains...Foothills and plains. Model soundings are still
showing inverted V structure with dry low-levels. PW values
increase through the day that could help to bring gusty winds
associated with convection, lightning and brief rain showers. A
Gusty outflow boundary could also bring wind up to 50 mph on the
plains by the later afternoon hours as storms push eastward.
Temperatures still on track to reach into the upper 90s for today. Minor
changes made to forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 406 AM MDT Thu Jul 6 2017

Another hot day is in store for the forecast area with the upper
level high centered near the Four Corners. Moisture values are
similar to those observed at this time yesterday. However, we
should see a slight increase toward evening as mid level moisture
associated with weak upward Q-G forcing drops southeast across the
northeast Colorado plains. With the weak lift, have opted to
introduce some low PoPs back along the I-25 Corridor starting late
this afternoon. Best chance remains over the northeast corner
this evening where moisture should be deeper, albeit still
limited. Elevated terrain should also see scattered high based
showers and storms this afternoon and evening. Main threats from
high based convection will be gusty outflow winds up to 50 mph
and renegade cloud to ground lightning strikes. Only light
rainfall or sprinkles expected as LCLs will still be near 18-19
thousand feet MSL.

Any storms may linger a bit later than normal this evening with
weak Q-G lift. Otherwise look for gradual clearing skies with
lows several degrees above normal overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 406 AM MDT Thu Jul 6 2017

The beastly ridge of hot, dry air anchored over the western CONUS
the past several days is progged to continue its stranglehold on the
same area, including Colorado, for another few days. Beyond which
time, the medium range models show this ridge weakening some as it
gradually migrates eastward to over the central Great Plains early
next week. With the 598-600 decameter 500mb high centered over
southern Utah on Friday and Saturday, northeast Colorado will
remain under a 25-35kt northwesterly mid-level flow. Models show a
couple of subtle pertabations rounding the top of the ridge and
swinging down over the forecast area, the first one late on
Friday, the second Saturday afternoon. The hours leading up to
their passage, mean layer precipitable water amounts jump over an
inch on the plains of nern Colorado with the aid of a 15-25kt
east-southeast boundary layer flow. The Friday setup appears more
favorable for wetting rainfall and single to multicell t-storm
formation with weak low-level cyclogenesis somewhat out near
Akron. It's conceivable we could see a line of storms form within
a convergence zone along the Washington/Lincoln County line, or
somewhere near there by evening. Gusty outflow winds and locally
heavy rainfall main output from these storms, but wouldn't rule
out large hail. The shift in wind and increase in moisture should
result in cooler temperatures on Friday, particularly east of the
mtns. Could see max temps drop 5-8 deg F at lower elevations,
while generally less than a 4 deg F drop for the mtns and high
valleys. For the Saturday disturbance, the high plains upslope
flow does not appear to be as robust or as moist as the day
before. A majority of the models show the bulk of the precip on
Saturday falling during the mid-afternoon through early evening
hours and principally over the Front Range mtns, foothills and
South Park area. The NAM indicates a similar temporal and spatial
distribution in precip, however it shows a southward surge of
relatively cool, moist air spreading over the plains during the
morning, consequently resulting in more cloud cover to start the
day. For now, will go with the drier, less cloudy model consensus.
That said, we should still see another 2-4 deg F dip in max temps
for both the mtns and plains on Saturday with a slight westward
wobble in the upper ridge.

By Sunday, the upper high makes its way east over western Colorado
placing the forecast area under greater mid-level subsidence and
a lighter northwest flow aloft. And with the drier, more stable
conditions, should see noticeably less convection, and with 1-2
deg C warming aloft, should see a 4-6 deg F warmup in sfc temps.
Warmer temperatures, lower humidity, more sunshine and a shift to
southerly sfc winds on the plains will likely increase the
wildland/rangeland fire danger as the lighter fuels continue to
cure.

During the period Monday through Wednesday, the upper ridge is
projected to slowly shift east, passing over Colorado Monday and
end up over the west-central Great Plains by Wednesday. Light
zonal flow aloft to start out turns southwesterly late Tuesday
and Wednesday. The shift to a south-southwest mean layer flow is
expected to draw subtropical moisture up from the Desert
Southwest. Such a trajectory is not all that favorable for storm
development east of the mtns. Therefore PoPs will stay low for now
on the plains. Whereas, we should see precip chances increase in
the high country Tuesday and Wednesday with PW on the increase.
Although, rain totals are not expected to be extraordinary for
this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1040 AM MDT Thu Jul 6 2017

VFR conditions are expected through the period. Winds will be
light from the NNW through 23z. Convection will be possible over
the higher terrain and to the North of area terminals. These
storms could push out an outflow boundary between 20 and 00z from
the NNE with gusts up to 35 mph. After storms move through
conditions will stabilize with winds turning to drainage by 06z.

&&

.FIRE WEATHER...
Issued at 1040 AM MDT Thu Jul 6 2017

Fire danger will be elevated today due to hot temperatures, low
humidities, and gusty outflow winds from high based storms. New
fire starts will be possible in drier fuels, but amount of cloud
to ground lightning will likely be limited in the lower elevations
where fuels are driest. Will continue to monitor today.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...Barjenbruch
LONG TERM...Baker
AVIATION...Bowen
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Jul 6, 10:24 AM MDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1024 AM MDT Thu Jul 6 2017

COZ030>051-071630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1024 AM MDT Thu Jul 6 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another hot day is in store with highs pushing into the 95 to 100
degree range on the plains and I-25 corridor. If heading
outdoors, be sure to drink plenty of water and stay hydrated.
Never leave pets or children unattended in automobiles, where
life threatening heat can build in just minutes.

Isolated to scattered late afternoon and evening showers and
thunderstorms can be expected over the higher terrain and portions
of the plains, producing gusty outflow winds up to 50 mph and a
few lighting strikes, but little if any rainfall.

Fire danger will be elevated due to hot temperatures, low
humidities, and brief but gusty thunderstorm winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a better chance for thunderstorms along and east of
the Front Range on Friday with the passage of a weak cold front.
Late day storms on the plains will be capable of strong gusty
winds, locally heavy rainfall and possibly large hail.
There will be a lesser chance of storms on Saturday with less
instability and moisture. Sunday and Monday will be hot and dry
again with only a slight chance of thunderstorms. There will be a
gradual increase in thunderstorm activity over the mountains
Tuesday and Wednesday, while the east will remain mostly dry and
hot.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 6, 2:16 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Denver CO
216 PM MDT THU JUL 6 2017

COZ035-038-062100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
216 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Virginia Dale, or 28 miles northwest of Fort Collins, moving
southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wellington, Livermore and Virginia Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4067 10495 4077 10538 4099 10536 4100 10497
      4100 10495
TIME...MOT...LOC 2015Z 301DEG 4KT 4093 10529

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:16 PM MDTSpecial Weather StatementBOULarimer44 min
Jul 6, 3:28 PM MDTSevere Thunderstorm WarningBOUWeld37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.